Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Springfield, MO

May 13, 2023Douglas County, Howell County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at May 13, 2023, 8:43 PM CDT for Douglas County, Howell County, Texas County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 8:43 PM CDT (01:43 UTC)
Expired
May 14, 2023, 2:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS53 KSGF 140143
FFWSGF
MOC067-091-215-140745-
/O.NEW.KSGF.FF.W.0015.230514T0143Z-230514T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
843 PM CDT Sat May 13 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Howell County in south central Missouri...
  Southwestern Texas County in south central Missouri...
  Eastern Douglas County in southwestern Missouri...

* Until 245 AM CDT Sunday.

* At 843 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mountain Grove, Willow Springs, Cabool, Pomona, Vanzant, Drury, 
  Siloam Springs, Gentryville, Brushyknob and Bryant Creek State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3681 9261 3697 9256 3706 9245 3706 9225
      3714 9225 3715 9214 3712 9188 3693 9175
      3679 9209

FLASH FLOOD...RADAR INDICATED

$$

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 5:34 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 13, 5:34 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
534 PM CDT Sat May 13 2023

Key Messages:

1. A few scattered showers and non-severe thunderstorms across
Southern Missouri late this afternoon into the evening.

2. Scattered convection chances continue into Sunday and Monday.
Warm again on Sunday, with cooler temperatures back into the area
Monday.

3. Scattered low rain chances (20-30%) for much of the week as we
get into a northwest flow pattern.

4. Stronger system may bring better rain chances by Friday, with
cooler and drier conditions behind its passage.

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM CDT Sat May 13 2023

This Evening-Tonight:
An upper-level low continues to slowly lift northeast out of
Nebraska, with an another shortwave across the Southern Plains.
This secondary wave of energy will slowly lift north through today
and Sunday, with accompanying showers and thunderstorms along an
associated boundary that continues to waver across the Middle
Mississippi Valley.

Satellite imagery depicts clouds clearing early this afternoon,
allowing sufficient daytime heating to occur. Expect afternoon
highs to top out in the middle 80s with humid conditions.
Shortwave energy lifting out of the Southern Plains will allow
isolated to scattered showers and thunderstorms to develop by late
afternoon into the evening across portions of southern Missouri.
The environment is not conducive for any strong to severe
thunderstorms this evening given the lack of shear. Much of
activity will be pulse like in nature, with many locations
remaining dry through this evening. The highest chances are across
southern Missouri this evening, or along and south of the
Interstate 44 corridor. Much of this activity will dissipate after
sunset with decreasing instability. A stray shower or rumble of
thunderstorm cannot be ruled overnight, with most locations
remaining dry into Sunday morning. Overnight lows fall into the
middle 60s.

Sunday:
Additional shortwave energy lifts out of the Southern Plains on
Sunday. Expect better coverage of showers and thunderstorms across
the area by Sunday afternoon into the evening with another warm
day in the forecast. A similar environment to Saturday will keep
most of the activity sub-severe. Meanwhile, some localized
heavier rainfall amounts may occur where slow moving thunderstorms
track over the same areas. Widespread flooding is not expected.
Much of this activity will be driven by daytime heating in the
vicinity of a frontal boundary, thus expect a decrease in coverage
into Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 200 PM CDT Sat May 13 2023

Monday:
The warm air will be pushed south of the area heading into Monday
as the frontal boundary sags south of the region. Expect afternoon
highs in the lower to middle 70s. Despite a bit cooler
temperatures, ample moisture remains post- frontal with a subtle
shortwave sliding through the Middle Mississippi Valley. This
will support scattered showers and thunderstorms Monday morning
into the afternoon before clearing the area.

Tuesday-Thursday:
Northwest flow becomes established heading into mid-week, with
shortwave energy transitioning through upper-level flow. While
moisture return will be relatively weak, some low rain chances
(20-30%) return to the forecast daily. Any of this activity will
remain scattered in nature, with plenty of dry periods expected.
Meanwhile, temperatures will slowly be on the rebound through the
week with highs climbing out of the 70s into the lower 80s by
Thursday.

Friday:
By late week, WPC Cluster Analysis hint a stronger system sliding
through the region. Ensemble guidance vary on the timing,
strength, and location of this system. Given the low confidence at
this time on how this event may unfold, will continue to highlight
low rain chances (20-30%). Behind the passage of this system and
associated front, cooler temperatures and drier weather are
expected into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CDT Sat May 13 2023

Isolated storms will remain possible across southern Missouri
this evening, and should dissipate by the late evening hours. A
brief period of MVFR conditions will occur with any storm. Some
light fog may be possible at the KBBG TAF site tonight into early
Sunday.

Scattered storms will again occur across the area Sunday afternoon
and evening.

Winds will generally be light and variable this evening into
Sunday morning, and will then become more westerly to
northwesterly Sunday afternoon.

&&

.CLIMATE...
Issued at 200 PM CDT Sat May 13 2023

			***Springfield***

Date | Record Warmest Low | Year | Forecast Low

5/14         66             1911       65

			  ***Joplin***

Date | Record Warmest Low | Year | Forecast Low

5/14         74             1941       66

			***West Plains***

Date | Record Warmest Low | Year | Forecast Low

5/14         64             2018       65

            ***Vichy/Rolla***

Date | Record Warmest Low | Year | Forecast Low

5/14         67             1962       65

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Wise
CLIMATE...Perez
Hazardous weather outlook, May 13, 7:06 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
706 PM CDT Sat May 13 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
706 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated lightning risk.

DISCUSSION...

Scattered thunderstorms will continue to develop mainly along and
south of the Interstate 44 corridor this evening. This activity
should start to dissipate by late this evening. Pea size hail,
localized brief heavy rainfall, and cloud to ground lightning will
occur with the storms this evening. No severe weather or
widespread flooding is expected across the area with this
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday.

Unsettled weather will continue on Sunday, with better coverage
of scattered showers and thunderstorms. Additional low chances
into Monday. Severe weather or flooding are not expected at this
time.

Low rain chances persist through the week, with the best chances
coming late week with a frontal passage.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 13, 7:14 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
714 PM CDT Sat May 13 2023

MOZ095-103-140045-
Christian MO-Stone MO-
714 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern
Christian and northern Stone Counties through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, or 12 miles southeast of Aurora, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Clever, Crane, Galena, Hurley, Boaz and Elsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3679 9348 3690 9362 3692 9361 3705 9348
      3704 9336 3696 9329
TIME...MOT...LOC 0013Z 223DEG 16KT 3689 9352

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Didio

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:14 PM CDTSpecial Weather StatementSGFStone31 min
May 13, 8:49 PM CDTSpecial Weather StatementSGFJasper26 min
May 13, 9:01 PM CDTSpecial Weather StatementSGFWebster29 min
May 13, 9:17 PM CDTSpecial Weather StatementSGFShannon28 min
May 13, 10:16 PM CDTFlash Flood WarningSGFShannon6 hr
May 14, 5:14 AM CDTRiver Flood WarningSGFShannon11 hr
May 14, 8:40 AM CDTRiver Flood WarningSGFShannon17 hr
May 14, 12:14 PM CDTSpecial Weather StatementSGFBenton46 min
May 14, 12:41 PM CDTSpecial Weather StatementSGFMcDonald34 min
May 14, 1:33 PM CDTSpecial Weather StatementSGFPhelps27 min
May 14, 2:04 PM CDTSpecial Weather StatementSGFStone26 min
May 14, 2:42 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence33 min
May 14, 2:48 PM CDTSpecial Weather StatementSGFLawrence27 min
May 14, 3:05 PM CDTAreal Flood AdvisorySGFDent, Maries, Phelps, Pulaski, Texas4 hr
May 14, 3:11 PM CDTSpecial Weather StatementSGFStone34 min
May 14, 3:37 PM CDTSpecial Weather StatementSGFGreene38 min
May 14, 4:54 PM CDTSpecial Weather StatementSGFDallas36 min
May 14, 5:03 PM CDTSpecial Weather StatementSGFVernon27 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.